Q: Questions re. Lamictal & Possible BP|
A woman of artistic nature developed tonic clonic epilepsy as a young adult She
was switched from tegretol to lamictal because the medication was failing. The
lamictal worked beautifully. Later she developed a bad depression and was put
on lexapro. There is a question that she may have a mild bipolar disorder, which
has never caused her a problem with life's functions. There has not been a
diagnosis, but there are mood swings present. Through research, I see that
lamictal is used as a mood stabilizer. At 300 mg per day, wouldn't that be
sufficient to control both the epilepsy and the questionable bipolar? Should
there be alarm when someone has been on lamictal for some time and then has a
depression? Could that mean that there is a more severe bipolar hiding under the
medication? Would this require another diagnosis or a visit to a psychiatrist?
Or do you think the neurologist would be the place to start?
Thank you for your time.
Dear Cindy --
These are great questions that reflect how much you've already learned. Here
are some thoughts:
1. At 300 mg per day, wouldn't that be sufficient to
control both the epilepsy and the questionable bipolar?
Good thought; however, lamotrigine is not, in my
view, clearly established as a "mood stabilizer" with the same capacity as
lithium, Depakote, and Zyprexa for treating "both ends toward the middle",
i.e. treating both the manic side and the depressive side toward a middle,
stable mood state. It seems to be better than Depakote at treating the
depressed side of things, but weaker than lithium at treating the manic side
of things. And, unlike lithium, it may have some capacity (like other
antidepressant agents) to actually induce cycling or destabilizer
bipolar disorder in some people. I generally use it with another mood
stabilizer at this point, waiting for more experience to see whether it really
acts as a reliable "mood stabilizer" alone. I avoid using it with
antidepressants, as I think that's too much "antidepressant push" in people
with bipolar disorder.
2. Should there be alarm when someone has been on
lamictal for some time and then has a depression?
Another good question. That depends. If there was a
strong family history of bipolar disorder, I would think yes. If there was a
clear personal history of "cycling", I would think yes (i.e. prior
"moodiness", pretty big shifts in mood for no clear reason, short of full
3. Could that mean that there is a more severe bipolar
hiding under the medication?
As above, yes -- but not certain.
4. Would this require another diagnosis or a visit to a
psychiatrist? Or do you think the neurologist would be the place to start?
If the question is really about "could there be a
bipolar disorder hiding under the medication?", I would think a psychiatrist
would be the one. You could have this person take a
bipolar disorder screening test
in with her, in case the psychiatrist was one who's not particularly inclined
to go hunting for and take seriously the possibility of an underlying bipolar
Good luck with that.
Published December, 2002